In Taiwan, an increasing incidence of drug abuse, which poses serious public health and medical problems. Appropriate diagnosis and management of acute heroin intoxication becomes an important issue in Taiwan society.18 heroin-related victims encountered in the emergency room and intensive care unit during 1990 and 1993, were included in this study. When a diagnosis of heroin intoxication was suspected, supportive treatment combined with intravenous naloxone were employed.After intravenous injection of naloxone, 13 (72%) patients had a definite response of their sensorium, as well as improvement in respiration. Paroxysmal atrial fibrillation was only found in one case (6%). Other laboratory abnormalities including leucocytosis (90%), elevation of transaminase (70%), remarkable elevation of creatine kinase-MM form (22%), hypoxemia, and hypercapnia (40%) were noted. There were a few complications developed: pneumonia (17%), septic pulmonary emboli (6%), acute endocarditis (6%) , and pulmonary edema (40%). Seven patients of pulmonary edema recovered immediately after oxygen therapy at the intensive care unit. No fatality was noted of these 18 cases. The characteristics of our study cases were distinct from previous reports with positive finding of diphenylhydramine, negative urine quinine test, low titer of HIV, hepatitis B and C but a few cases with impaired liver function.From this study, we suggested acute heroin intoxication in Taiwan do have some endemic significance in the clinical manifestations.
|Translated title of the contribution||急性海洛因中毒之臨床研究：兼談臺灣地區的特有臨床表徵|
|Number of pages||9|
|Journal||Journal of Medical Sciences (Taiwan)|
|Publication status||Published - 1996|
- acute heroin intoxication
- pulmonary edema